Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 276, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:00 PM CDT for Thomas County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 3:00 PM CDT (20:00 UTC)
- Expired
- Aug 23, 2001, 4:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:15 PM CDT | Hail 0.75 | Colby, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KGLD 232000 SVRGLD KSC193-232100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 300 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 400 PM CDT * AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLBY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALFORD AT 310 PM CDT GEM AT 315 PM CDT ANOTHER LOCATION IN THIS WARNING IS...MINGO. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3955 10115 3914 10110 3916 10074 3956 10076 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT THU AUG 23 2001 UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE NORTHEAST THROUGH THE FORECAST AREA THIS EVENING PRODUCING THUNDERSTORMS ALONG ITS PATH. EXPECT TRW THROUGH MIDNIGHT OR SHORTLY THEREAFTER OVER THE EASTERN CWA WITH TRW COMING TO AN END SOONER OVER THE WEST. HEIGHTS WILL BEGIN TO RISE ON FRIDAY AS HIGH PRESSURE MOVES INLAND TO THE DESERT SOUTHWEST. ON THE BACKSIDE OF THE UPPER LOW THE ATMOSPHERE IS MARGINALLY UNSTABLE WITH CIN VALUES LESS THAN 20 J/KG FOR THE CENTRAL AND EASTERN CWA. LIFT IS MARGINAL BUT WITH SOME SUN EXPECT A FEW TRW TO DEVELOP. THE WESTERN CWA IS A BIT MORE STABLE SO WILL WORD IT DRY. FRIDAY NIGHT APPEARS DRY AS THE ATMOSPHERE STABILIZES BUT ATTENTION TURNS TO OUR NORTHWEST AS A STRONG DISTURBANCE TAKES AIM ON THE AREA. WILL ADD A MENTION OF TRW SAT AS THE DISTURBANCE QUICKLY MOVES SOUTH THROUGH THE AREA. GOOD OMEGA AND INSTABILITY ALONG AND AHEAD OF THE DISTURBANCE SO CONFIDENCE IS PRETTY HIGH FOR PRECIP. IN THE EXTENDED (SUN-THR)...UPPER HIGH CENTERED OVER THE DESERT SOUTHWEST SUN WILL BREAK DOWN A BIT TUE THROUGH THR AS AN UPPER TROUGH MOVES INTO THE GREAT LAKES AREA. WITH THE POSITION OF THE UPPER HIGH OVER THE DESERT AREAS...THE FORECAST AREA IS VULNERABLE TO NORTHWEST FLOW ALOFT...A FAVORABLE PATTERN FOR TRW. AS MENTIONED YESTERDAY...THTE-E AXIS SETS UP ACROSS PORTIONS OF THE TRI-STATE AREA SUN THRU TUE BEFORE MOVING EAST WED AND THR. WILL KEEP THE MENTION OF TRW THROUGH TUE AS DISTURBANCES MOVE THROUGH THE FAVORABLE FLOW ALOFT WITH DRY CONDITIONS EXPECTED WED AND THR. .GLD...NONE. THEDE
In the hours before
Local storm report, Aug 23, 1:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1218 PM GOODLAND KS .88 INCH HAIL
08/23/01 SHERMAN REPORTED BY STORM
SPOTTER.Special weather statement, Aug 23, 1:39 PM CDT, 1 hour 21 minutes before
KSZ001>004-013>016-027>029-041-042-231300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1239 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Local storm report, Aug 23, 1:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1151 AM 5 NW SHARON SPGS KS .75 INCH HAIL
08/23/01 WALLACE EVENT DURATION 20
MINUTES. REPORTED BY
PUBLIC.Special weather statement, Aug 23, 1:46 PM CDT, 1 hour 14 minutes before
KSZ001>004-013>016-027>029-041-042-231300- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 1 hour 4 minutes before
KSZ001>004-013>016-027>029-041-042-240100- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1256 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Local storm report, Aug 23, 2:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 9 N WALLACE KS 1 INCH HAIL
08/23/01 WALLACE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:30 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 23, 12:11 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
| Aug 23, 12:25 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 65 min |
| Aug 23, 12:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 23, 1:12 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Aug 23, 1:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 58 min |
| Aug 23, 1:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Aug 23, 2:10 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Aug 23, 3:10 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 50 min |
| Aug 23, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 60 min |
| Aug 23, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.